clopen.solutions
OP-00162 Open

Decidability of strict stability for rational matrix families

Submit a result

Let $\widehat\rho(\mathcal M)$ be the joint spectral radius of a finite set $\mathcal M$ of real square matrices and $\rho$ the spectral radius. The condition $\widehat\rho(\mathcal M) < 1$ is stability of the switched linear system $x_{t+1} = A_t x_t$, $A_t \in \mathcal M$. With $P$ ranging over the products of $t$ matrices from $\mathcal M$ and $\|\cdot\|$ an operator norm, answering yes once $\max_P \|P\|^{1/t} < 1$ and no once $\max_P \rho(P)^{1/t} \ge 1$, for $t = 1, 2, \dots$, gives the correct answer after finitely many steps unless $\widehat\rho(\mathcal M) = 1$ and $\rho(P)^{1/t} < 1$ for every $t$ and every such $P$. So stability is decidable for sets with $\widehat\rho(\mathcal M) = \rho(A_k \cdots A_1)^{1/k}$ for some $A_1, \dots, A_k \in \mathcal M$ (Jungers and Blondel). Blondel and Tsitsiklis proved that it is undecidable whether $\widehat\rho(\mathcal M) \le 1$, even for pairs of matrices with rational entries.

Problem. Is there an algorithm (a Turing machine) that, given $d \ge 1$ and a finite nonempty list $\mathcal M$ of matrices in $\mathbb{Q}^{d \times d}$, with entries encoded by binary integer numerators and positive denominators, always halts and correctly decides whether $\widehat\rho(\mathcal M) < 1$? The dimension and the length of the list are part of the input, no separation of $\widehat\rho(\mathcal M)$ from $1$ is promised, and no polynomial bound on the running time is required.

Source: Blondel and Tsitsiklis (1999), Open Problem 2 (for each dimension and number of matrices); as one algorithm for all finite sets, Jungers (2009), §2.2.3, Open Question 1 (already in his 2008 thesis). Rational entries in binary are fixed by OpenProblemsInNLA.

Imported from github.com/ajt60gaibb/OpenProblemsInNLA.

Imported from github.com/MColbrook/AIM.

Classification

Primary
DS — Dynamical Systems
Secondary
NA, OC
Keywords
decidability, joint spectral radius, OpenProblemsInNLA, switched linear systems
Literature checked
Oct. 7, 2026 by clemens-admin

References

@incollection{blondel1999,
  author    = {Blondel, Vincent D. and Tsitsiklis, John N.},
  title     = {Three problems on the decidability and complexity of stability},
  booktitle = {Open Problems in Mathematical Systems and Control Theory},
  editor    = {Blondel, Vincent and Sontag, Eduardo D. and Vidyasagar, Mathukumalli and Willems, Jan C.},
  series    = {Communications and Control Engineering},
  publisher = {Springer},
  address   = {London},
  year      = {1999},
  pages     = {45--51},
  doi       = {10.1007/978-1-4471-0807-8_11},
}
@book{jungers2009,
  author    = {Jungers, Rapha{\"e}l},
  title     = {The Joint Spectral Radius: Theory and Applications},
  series    = {Lecture Notes in Control and Information Sciences},
  volume    = {385},
  publisher = {Springer},
  address   = {Berlin},
  year      = {2009},
  doi       = {10.1007/978-3-540-95980-9},
}
@article{jungers2008,
  author        = {Jungers, Rapha{\"e}l M. and Blondel, Vincent D.},
  title         = {On the finiteness property for rational matrices},
  journal       = {Linear Algebra Appl.},
  volume        = {428},
  number        = {10},
  year          = {2008},
  pages         = {2283--2295},
  doi           = {10.1016/j.laa.2007.07.007},
  eprint        = {math/0702489},
  archivePrefix = {arXiv},
}
@article{blondel2000,
  author  = {Blondel, Vincent D. and Tsitsiklis, John N.},
  title   = {The boundedness of all products of a pair of matrices is undecidable},
  journal = {Systems Control Lett.},
  volume  = {41},
  number  = {2},
  year    = {2000},
  pages   = {135--140},
  doi     = {10.1016/S0167-6911(00)00049-9},
}
@misc{openproblemsinnla-mf09,
  author       = {Townsend, Alex},
  title        = {{MF-09}: Decidability of strict stability for rational matrix families},
  howpublished = {Open Problems in Numerical Linear Algebra, GitHub repository},
  year         = {2026},
  url          = {https://github.com/ajt60gaibb/OpenProblemsInNLA/blob/main/matrix-functions-and-stability/MF-09/README.md},
  note         = {Read at commit b8c7852, 2026-10-07},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00162, "Decidability of strict stability for rational matrix families", clopen.solutions.